Alert archive / Tennessee / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 134, NWS Nashville, TN

August 11, 20145 counties in Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Aug 11, 2014, 4:38 PM CDT for 5 counties in Tennessee. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 11, 2014, 4:38 PM CDT (21:38 UTC)
Expired
Aug 11, 2014, 5:30 PM CDT
In force
52 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon

Counties Cumberland County, TN, Fentress County, TN, Overton County, TN, Putnam County, TN, White County, TN

The radar

The Nashville radar (KOHX), 132 km from the middle of the area, began a volume at 21:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 9.6 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2014-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1887 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2014-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 70 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1887 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
623 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
70 m²/s²
0-3 km storm-relative helicity
95 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

971 
WUUS54 KOHX 112138
SVROHX
TNC035-049-133-141-185-112230-
/O.NEW.KOHX.SV.W.0134.140811T2138Z-140811T2230Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
438 PM CDT MON AUG 11 2014

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN OVERTON COUNTY IN MIDDLE TENNESSEE...
  EASTERN PUTNAM COUNTY IN MIDDLE TENNESSEE...
  EASTERN WHITE COUNTY IN MIDDLE TENNESSEE...
  WESTERN CUMBERLAND COUNTY IN MIDDLE TENNESSEE...
  SOUTHWESTERN FENTRESS COUNTY IN MIDDLE TENNESSEE...

* UNTIL 530 PM CDT

* AT 436 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH. THE STORM WAS NEAR MONTEREY...MOVING EAST AT 30 MPH.

* LOCATIONS IMPACTED INCLUDE...
  CROSSVILLE...MONTEREY...PLEASANT HILL...CLARKRANGE...LAKE TANSI...
  CUMBERLAND MOUNTAIN STATE PARK AND SLATE SPRINGS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

&&

LAT...LON 3581 8500 3585 8536 3628 8536 3620 8491
TIME...MOT...LOC 2138Z 276DEG 27KT 3601 8528

$$

FORECASTER:07
1 follow-up statement
167 
WWUS54 KOHX 112211
SVSOHX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
511 PM CDT MON AUG 11 2014

TNC133-141-185-112222-
/O.CAN.KOHX.SV.W.0134.000000T0000Z-140811T2230Z/
OVERTON TN-PUTNAM TN-WHITE TN-
511 PM CDT MON AUG 11 2014

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN WHITE...EASTERN PUTNAM
AND SOUTHEASTERN OVERTON COUNTIES IS CANCELLED...

LAT...LON 3581 8500 3584 8523 3588 8522 3613 8513
      3614 8510 3615 8512 3619 8508 3623 8509
      3620 8491
TIME...MOT...LOC 2212Z 276DEG 27KT 3598 8497

$$

TNC035-049-112230-
/O.CON.KOHX.SV.W.0134.000000T0000Z-140811T2230Z/
CUMBERLAND TN-FENTRESS TN-
511 PM CDT MON AUG 11 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT
FOR SOUTHWESTERN FENTRESS AND WESTERN CUMBERLAND COUNTIES...

AT 509 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF
60 MPH.  THIS STORM WAS LOCATED NEAR CROSSVILLE...MOVING EAST AT 30
MPH.

LOCATIONS IMPACTED INCLUDE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

&&

LAT...LON 3581 8500 3584 8523 3588 8522 3613 8513
      3614 8510 3615 8512 3619 8508 3623 8509
      3620 8491
TIME...MOT...LOC 2212Z 276DEG 27KT 3598 8497

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 1:57 PM CDT, 2 hours 41 minutes earlier.

Area forecast discussion, Aug 11, 1:57 PM CDT, 2 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
157 PM CDT MON AUG 11 2014

.DISCUSSION...
SHOWERS AND THUNDERSTORMS HAVE FORMED SHORT LINES DOWN THROUGH
WEST AND MIDDLE TENNESSEE ALONG WITH WESTERN KENTUCKY OUT AHEAD OF
A COOL FRONT THAT EXTENDS FROM JUST SOUTH OF THE OHIO RIVER IN FAR
WESTERN KENTUCKY DOWN ALONG MISSISSIPPI RIVER JUST WEST OF MEMPHIS.
DEWPOINTS ARE IN THE MIDDLE 70S WITH PRECIPITABLE WATER AROUND 2
INCHES ALONG WITH PLENTY OF UPPER SUPPORT FOR LOCALLY HEAVY DOWNPOURS
THAT COULD LEAD TO PONDING OF WATER ON ROADWAYS AND LOW LYING
AREAS. THE HEAVIEST CONVECTION SO FAR TODAY HAS BEEN NORTHEAST
MIDDLE TENNESSEE NEAR THE KENTUCKY BORDER WHERE WE HAVE ISSUED
FLOOD ADVISORIES. SURFACE FRONT WILL TAKE ITS TIME MOVING EASTWARD
DURING THE AFTERNOON AND THIS EVENING BUT EXPECT TO SEE MORE
CONCENTRATION OF SHOWERS/STORMS OVER EASTERN AREAS AND PLATEAU
ONCE WE GET INTO THE EVENING HOURS AS MOISTURE TRANSPORT WILL BE
DIMINISHING OVER THE WEST. FRONT FINALLY PULLS EAST OF THE MID
STATE ON TUESDAY BUT UPPER TROUGH SHARPENS WITH GOOD LIFT OVER THE
AREA DURING THE DAY SO HAVE KEPT POPS GOING THROUGH THE DAYLIGHT
HOURS. TUESDAY NIGHT THROUGH THE REMAINDER OF THE WORK WEEK THE
UPPER TROUGH WILL DOMINATE THE EASTERN U.S. AS UPPER RIDGE GETS
PUMPED UP THROUGH CENTRAL U.S. EURO BUILDS UPPER RIDGE OVER
SOUTHEASTERN U.S NEXT WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
NASHVILLE      69  84  62  83 /  50  30   0   0
CLARKSVILLE    66  84  57  84 /  30  10   0   0
CROSSVILLE     65  78  58  75 /  70  40  10   0
COLUMBIA       67  84  58  83 /  50  30   0   0
LAWRENCEBURG   68  84  59  84 /  50  20   0   0
WAVERLY        68  84  58  84 /  30  10   0   0

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

BOYD
01
Hazardous weather outlook, Aug 11, 5:00 AM CDT, 11 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
500 AM CDT MON AUG 11 2014

TNZ005>011-023>034-056>066-075-077>080-093>095-121030-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-HOUSTON-
HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-SMITH-
JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-WILLIAMSON-
MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-CUMBERLAND-BEDFORD-
COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-GILES-
500 AM CDT MON AUG 11 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT.

MOIST AND UNSTABLE CONDITIONS MAY RESULT IN A FEW STRONG
THUNDERSTORMS TODAY AND TONIGHT. ALSO, MINOR FLOODING IS POSSIBLE
DURING HEAVIER DOWNPOURS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO WIDESPREAD SEVERE WEATHER IS EXPECTED AT THIS TIME.

ROSE

In the hours before

Local storm report, Aug 11, 2:11 PM CDT, 2 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
211 PM CDT MON AUG 11 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0205 PM     FLASH FLOOD      CELINA                  36.55N  85.50W
08/11/2014                   CLAY               TN   EMERGENCY MNGR

            CLAY COUNTY EMA REPORTED MINOR FLOODING OF STREETS AND
            THE COUNTY JAIL IN CELINA.

&&

EVENT NUMBER OHX1400527

SHAMBURGER
Special weather statement, Aug 11, 2:56 PM CDT, 1 hour 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
256 PM CDT MON AUG 11 2014

TNZ028-112045-
WILSON-
256 PM CDT MON AUG 11 2014

...SIGNIFICANT WEATHER ADVISORY FOR WILSON COUNTY...

AT 254 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR LEBANON...MOVING EAST AT 20 MPH.

SOME LOCATIONS IN THE PATH INCLUDE LEBANON...DICKERSON CHAPEL
RECREATION AREA AND TUCKERS CROSSROADS.

WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.

LAT...LON 3632 8616 3627 8611 3623 8612 3623 8611
      3612 8606 3607 8606 3611 8649 3629 8649
      3632 8633 3631 8631 3632 8627 3630 8626
      3632 8625 3633 8621

SHAMBURGER
Special weather statement, Aug 11, 3:06 PM CDT, 1 hour 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
306 PM CDT MON AUG 11 2014

TNZ029>032-112045-
JACKSON-PUTNAM-SMITH-TROUSDALE-
306 PM CDT MON AUG 11 2014

...SIGNIFICANT WEATHER ADVISORY FOR JACKSON...PUTNAM...SMITH AND
TROUSDALE COUNTIES...

AT 304 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR HARTSVILLE...MOVING EAST AT 40 MPH.

SOME LOCATIONS IN THE PATH INCLUDE DIXON SPRINGS...SOUTH CARTHAGE...
PLEASANT SHADE...CARTHAGE...GRANVILLE AND GAINESBORO.

WINDS 40 TO 50 MPH...FREQUENT LIGHTNING...AND TORRENTIAL RAINFALL
ARE EXPECTED WITH THIS STORM.

LAT...LON 3642 8558 3605 8560 3601 8565 3607 8569
      3607 8576 3613 8581 3612 8585 3610 8587
      3612 8591 3610 8592 3611 8596 3609 8599
      3609 8604 3629 8613 3634 8621 3632 8626
      3643 8598

SHAMBURGER
Special weather statement, Aug 11, 3:50 PM CDT, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
350 PM CDT MON AUG 11 2014

TNZ028-030>033-064-065-112145-
DE KALB-JACKSON-OVERTON-PUTNAM-SMITH-WHITE-WILSON-
350 PM CDT MON AUG 11 2014

...SIGNIFICANT WEATHER ADVISORY FOR DE KALB...JACKSON...OVERTON...
PUTNAM...SMITH...WHITE AND WILSON COUNTIES...

AT 349 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM GAINESBORO TO
WATERTOWN...MOVING EAST AT 30 MPH.

SOME LOCATIONS IN THE PATH INCLUDE GRANVILLE...HICKMAN...
GORDONSVILLE...ALEXANDRIA...CENTER HILL LAKE...LIBERTY...
DOWELLTOWN...EDGAR EVANS STATE PARK...BAXTER...LIVINGSTON...RICKMAN
AND ALGOOD.

WINDS AROUND 50 MPH...FREQUENT LIGHTNING...AND TORRENTIAL RAINFALL
ARE EXPECTED WITH THESE STORMS.

LAT...LON 3638 8513 3619 8508 3582 8566 3585 8575
      3584 8589 3596 8602 3596 8625 3599 8633
      3641 8556

SHAMBURGER
Local storm report, Aug 11, 4:29 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
429 PM CDT MON AUG 11 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     TSTM WND DMG     4 E GAINESBORO          36.36N  85.58W
08/11/2014                   JACKSON            TN   EMERGENCY MNGR

            TREE DOWN ON DODSON BRANCH HWY AND OVERTON ROAD

&&

EVENT NUMBER OHX1400528

11
Local storm report, Aug 11, 4:34 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
434 PM CDT MON AUG 11 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     TSTM WND DMG     4 S LEBANON             36.15N  86.32W
08/11/2014                   WILSON             TN   EMERGENCY MNGR

            TREE DOWN ON CANESVILLE ROAD SOUTH OF LEBANON

&&

EVENT NUMBER OHX1400529

11

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 11, 11:25 AM CDTSpecial Weather StatementOHXSumner35 min
Aug 11, 12:31 PM CDTAreal Flood AdvisoryOHXMacon, Sumner119 min
Aug 11, 12:40 PM CDTSpecial Weather StatementOHXClay50 min
Aug 11, 1:16 PM CDTAreal Flood AdvisoryOHXClay, Jackson, Macon, Trousdale119 min
Aug 11, 1:43 PM CDTSpecial Weather StatementOHXJackson47 min
Aug 11, 2:09 PM CDTSpecial Weather StatementOHXDavidson36 min
Aug 11, 2:56 PM CDTSpecial Weather StatementOHXWilson49 min
Aug 11, 3:06 PM CDTSpecial Weather StatementOHXJackson, Smith39 min
Aug 11, 3:13 PM CDTSevere Thunderstorm WarningOHXDeKalb, Jackson, Putnam, Smith, Wilson47 min
Aug 11, 3:50 PM CDTSpecial Weather StatementOHXDeKalb, Overton, Putnam55 min
Aug 11, 4:27 PM CDTSevere Thunderstorm WarningOHXDeKalb, Putnam, White30 min
Aug 11, 4:43 PM CDTAreal Flood AdvisoryOHXDeKalb, Wilson2 hr
Aug 11, 6:09 PM CDTSpecial Weather StatementOHXDavidson36 min
Aug 11, 6:19 PM CDTAreal Flood AdvisoryOHXDavidson, Rutherford, Sumner, Williamson, Wilson116 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.